Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably common. From tinnitus medications that stop the ringing in the ears to drugs that could lead to loss of hearing, find out which of them has an impact on your ears.

Drugs Can Influence Your Hearing

The United States makes up almost half of the $500 billion dollar pharmaceutical industry. Are you buying medications over-the-counter? Or maybe your doctor has prescribed you with some kind of medication. All medications have risks, and even though risks and side effects may be listed in the paperwork, people usually don’t think they’ll be affected. That’s why emphasizing that certain medications could raise your chance of having loss of hearing is so significant. Some medications can, on the plus side, help your hearing, like tinnitus treatment. But how can you know which medications are ok and which ones are the medications will be detrimental? And what to do if a doctor prescribes medications that cause hearing loss? A little knowledge on the subject can really help.

1. Over-the-Counter Painkillers That Harm Your Hearing

Many people are surprised to hear that something they take so casually could cause loss of hearing. How often loss of hearing occurred in individuals who were using many different pain relievers was analyzed by researchers. This link is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Over-the-counter painkillers, if used regularly, will injure hearing. Regular use is defined as 2 or more times per week. People who suffer with chronic pain commonly take these types of medicines at least this often. Using too much aspirin at once could result in temporary loss of hearing, which could become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss risk nearly doubled if they were managing chronic pain with this drug. Just for the record, prescription painkillers are just as bad. Here are some prescription drugs that could cause hearing loss:

  • Methadone
  • Oxycodone
  • Fentinol

The exact cause of the hearing loss is not clear. The nerves of the inner ear that pick up sound could be killed by the decrease of blood flow possibly triggered by these drugs. That’s the reason why hearing loss may be the consequence of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be reasonably safe if used as directed. But the type of antibiotic called Aminoglycoside could increase hearing loss. Research is in the preliminary stages so we haven’t seen solid facts on human studies yet. But there certainly seem to be some individuals who have noticed loss of hearing after taking these drugs. It’s convincing enough to recognize the outcomes of the animal testing. The medical community thinks there may be something to be concerned about. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. Aminoglycoside antibiotics are commonly used to treat:

  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis

In contrast to the majority of antibiotics, they’re more often taken over a prolonged time period to address very persistent infections. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Side effect concerns in the past decade have encouraged doctors to prescribe different options. Why certain antibiotics play a role in hearing loss still demands more research. It would seem that they might cause swelling in the inner ear that creates long-term damage.

3. How Quinine Impacts Your Hearing

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Your Hearing Can be Harmed by Chemo Medication

When you go through chemo, you know there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. Some of the medications that are being looked at are:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Regrettably, chemo-induced loss of hearing is an integral trade off when fighting cancer. While you’re dealing with chemo, a hearing care pro may be able to help you monitor your hearing. Or you might want to look into whether there are any suggestions we can make that might help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

In an attempt to regulate fluids in your body you may try using diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to manage the problem with medication. This can lead to swelling when salt vs water ratios become out of balance. This can cause loss of hearing, which is generally temporary. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. Lasix is the most commonly known loop diuretic, so if you’re prescribed this medication, you should consult your doctor about any side effects that might happen in combination with other medications you’re taking.

If You Are Taking Medications That Cause Hearing Loss What Should You do?

Never stop using a medication that was prescribed by a doctor without consulting your doctor first. Note all of the medications you take and then consult your doctor. You can ask your doctor if there might be an alternative to any drugs that cause loss of hearing. You can also reduce your need for medications with some lifestyle changes. You can have a healthier life, in some situations, with small changes to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be decreased with these changes. If you are currently or have been using these ototoxic medications, you should schedule an appointment to have your hearing checked as soon as you can. It can be challenging to detect hearing loss at first because it advances very slowly. But make no mistake: you may not realize the ways in which it can impact your happiness and health, and catching it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today